North Carolina, 2004Tornado in North Carolina, September 7, 2004
September 7, 2004 · NWS ILM · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 7, 3:00 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Sep 7, 3:00 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
400 PM EDT TUE SEP 7 2004
.SHORT TERM (TONIGHT THROUGH TOMORROW)...
PERIOD WILL BE DOMINATED BY REMNANTS OF FRANCES. HEAVY RAIN THREAT
WILL PERSIST THROUGH THE PERIOD AND THE FLOOD WATCH WILL REMAIN IN
EFFECT FOR ALL COUNTIES. SEVERE WEATHER WILL HOPEFULLY WIND DOWN
TONIGHT...ALTHOUGH SHEAR VALUES DO REMAIN HIGH...THE MORE FAVORED
NE QUADRANT OF THE CIRCULATION WILL END UP OFF TO OUR NORTH. TORNADO
WATCH CURRENTLY IN EFFECT FOR WHOLE CWA UNTIL 7PM. MODELS HAVE COME
TOGETHER WITH REGARD TO THE SPEED OF THE SYSTEM...WITH PREVIOUS ETA
RUNS BEING MUCH TOO FAST.
&&
.LONG TERM (THURSDAY THROUGH TUESDAY)...
SURFACE TROUGHINESS BEHIND FRANCES PROGGED TO REMAIN OVER THE AREA
UNTIL WASHING OUT FRIDAY NIGHT...KEEPING AT LEAST A SMALL CHANCE
FOR TSRA TO FIRE UP...WITH THE BEST CHANCE COMING IN THE AFTERNOON
HOURS DUE TO SOME HELP FROM DAYTIME HEATING. WEAK HIGH PRESSURE
WILL THEN NUDGE IN FROM THE NORTH THROUGH SATURDAY AND SUNDAY. FOR
NOW WILL LEAVE A DRY FCST...ALTHOUGH SILENT 20S WILL BE LEFT IN DUE
TO A SHEAR AXIS SHOWING UP AT MID LEVELS.
MODELS ARE SHOWING A COLD FRONT THAT TRIES TO PUSH THROUGH EARLY
MONDAY. ITS STILL A TOUGH CALL THOUGH...WITH IVAN POSSIBLY IN THE
PICTURE AFFECTING THE PATTERN. THE TROUGH DRIVING THE FRONT IS ALSO
TRANSIENT AND MOVES EAST VERY QUICKLY...IT MAY NOT BE ENOUGH OF A
PUSH TO SEND IT THIS FAR SOUTH.
&&
.AVIATION...
LOWERED CIGS AND VSBYS TO BE CARRIED PRETTY MUCH ACROSS THE BOARD
INTO EARLY TONIGHT AS FRANCES MOISTURE MOVES ACROSS. STILL EXPECT
CHANCE FOR HEAVY PRECIP AT ALL TERMINALS TOMORROW.
&&
.MARINE...
FRANCES WILL CONTINUE TO LIFT NORTH AND ACROSS THE APPALACHIANS
THROUGH WEDNESDAY AS IT GRADUALLY GETS ABSORBED IN A TROUGH OF LOW
PRESSURE. TIGHTER GRADIENT WILL PERSIST UNTIL FRANCES MOVES BY OUR
LATITUDE. SEAS HAVE STAYED IN THE 6 TO 8 FT CATEGORY TODAY AND WITH
CONVECTION TO BE MORE WIDESPREAD OVER THE WATERS OVERNIGHT INTO
WEDNESDAY...EXPECT SEAS TO REMAIN IN THIS RANGE.
SEAS WILL FINALLY FALL BELOW SMALL CRAFT ADVISORY THRESHOLD WED
NIGHT AND EARLY THU. WEAK BOUNDARY WILL LIMB INTO THE WATERS ON SAT
AND THEN A STRONG COLD FRONT TO FOLLOW LATE SUN NIGHT/EARLY MON.
WIND AND SEAS WILL BE BENIGN FRI THROUGH SUN. SHOULD SEE A SURGE ON
NORTHEAST FLOW MON/TUE AS COOL CANADIAN HIGH BUILDS DOWN THE COAST.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...TORNADO WATCH FOR ZONES NCZ087-096-097-099>101 UNTIL 7 PM.
FLOOD WATCH FOR ZONES NCZ087-096-097-099>101 THROUGH WEDNESDAY.
SC...TORNADO WATCH FOR ZONES SCZ017-023-024-032>034-039-046 UNTIL
7PM.
FLOOD WATCH FOR ZONES SCZ017-023-024-032>034-039-046
THROUGH WEDNESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ZONES AMZ250-252-254-256 THROUGH
WEDNESDAY.
&&
SHORT TERM/LONG TERM...MBB
AVIATION...MBB
MARINE...RJDHazardous weather outlook, Sep 7, 4:15 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
515 PM EDT TUE SEP 7 2004
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...DARLINGTON...
DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...KINGSTREE...
LUMBERTON...MARION...MYRTLE BEACH...SOUTHPORT...WHITEVILLE...
WILMINGTON...WRIGHTSVILLE BEACH
515 PM EDT TUE SEP 7 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...TONIGHT
...A TORNADO WATCH IS IN EFFECT UNTIL 7 PM...
...A FLOOD WATCH REMAINS IN EFFECT...
THE REMNANTS OF FRANCES WILL MOVE NORTH THROUGH THE SOUTHERN
APPALACHIANS TONIGHT. DEEP MOISTURE FROM BOTH THE GULF OF MEXICO AND
THE ATLANTIC OCEAN WILL PERSIST ACROSS THE AREA. THIS WILL CREATE
THE POTENTIAL FOR MORE HEAVY RAIN AND FLOODING. ISOLATED TORNADOES
WILL CONTINUE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
...A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY...
THE REMNANTS OF FRANCES WILL MOVE NORTH ALONG THE SPINE OF THE
APPALACHIANS...AND WILL MOVE NORTH OF OUR LATITUDE BY WEDNESDAY
EVENING. THEREFORE THE THREAT FOR MORE HEAVY RAIN WILL PERSIST INTO
WEDNESDAY. IN ADDITION...ISOLATED TORNADOES WILL CONTINUE POSSIBLE
ON WEDNESDAY.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS LIKELY.
&&
FOR ADDITIONAL WEATHER INFORMATION...PLEASE SEE OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM
RJD
In the hours before
Local storm report, Sep 7, 2:26 PM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
326 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0158 PM TORNADO CLIO 34.58N 79.55W
09/07/2004 MARLBORO SC AMATEUR RADIO
MAIN STREET IS BLOCKED BY DOWNED POWER LINES AND TREES.
&&
JANLocal storm report, Sep 7, 2:26 PM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED SOURCE OF THE REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
326 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0158 PM TORNADO CLIO 34.58N 79.55W
09/07/2004 MARLBORO SC LAW ENFORCEMENT
MAIN STREET IS BLOCKED BY DOWNED POWER LINES AND TREES.
&&
JANLocal storm report, Sep 7, 2:33 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
333 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM TORNADO MCCOLL 34.67N 79.55W
09/07/2004 MARLBORO SC AMATEUR RADIO
TREES DOWN.
0225 PM TORNADO MCCOLL 34.67N 79.55W
09/07/2004 MARLBORO SC LAW ENFORCEMENT
TREES DOWN.
&&
JANLocal storm report, Sep 7, 2:50 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
350 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO SOCIETY HILL 34.51N 79.85W
09/07/2004 DARLINGTON SC LAW ENFORCEMENT
TORNADO TOUCHDOWN SIGHTED AND TREE LIMBS DOWN.
&&
JANLocal storm report, Sep 7, 4:06 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
506 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0356 PM TORNADO 4 NW MARIETTA 34.41N 79.18W
09/07/2004 ROBESON NC TRAINED SPOTTER
ROOF DAMAGE TO HOME, SEVERAL TREES DOWN ON WEST WHITE
POND ROAD
&&
HAWKINSSpecial weather statement, Sep 7, 5:10 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
610 PM EDT TUE SEP 7 2004
AMZ250-252-254-256-NCZ097-100-101-SCZ034-046-080930-
BRUNSWICK-BRUNSWICK COASTAL WATERS-GEORGETOWN-
GEORGETOWN COASTAL WATERS-HORRY-HORRY COASTAL WATERS-NEW HANOVER-
NEW HANOVER AND PENDER COASTAL WATERS-PENDER-
610 PM EDT TUE SEP 7 2004
...HIGH RISK FOR RIP CURRENTS WEDNESDAY FOR THE SOUTH AND SOUTHEAST
FACING BEACHES - MODERATE RISK FOR RIP CURRENTS WEDNESDAY FOR THE
EAST FACING BEACHES...
LONG PERIOD SWELLS FROM THE SOUTH AND STRONG SOUTH WINDS WILL
COMBINE TO PRODUCE A HIGH RISK OF RIP CURRENTS WEDNESDAY FROM
SOUTH BALD HEAD ISLAND NORTH CAROLINA TO SURFSIDE BEACH SOUTH
CAROLINA. A MODERATE RISK OF RIP CURRENTS IS POSSIBLE FROM SURF CITY
NORTH CAROLINA TO EAST BALD HEAD ISLAND...AND FROM SURFSIDE BEACH
SOUTH CAROLINA TO SOUTH SANTEE RIVER IN SOUTH CAROLINA. THE EFFECTS
FROM RIP CURRENTS ARE MOST COMMONLY SEEN A FEW HOURS EITHER SIDE OF
LOW TIDE...WHICH WILL BE AROUND 930 AM AND 11 PM WEDNESDAY.
REMEMBER...RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW
AWAY FROM THE BEACH. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMEMBER
TO REMAIN CALM. TRY TO SWIM ON A COURSE THAT IS PARALLEL TO THE
BEACH. ONCE YOU GET AWAY FROM THE RIP THEN BEGIN TO SWIM BACK TO
SHORE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST THE RIP...SINCE IT CAN
EXHAUST OR EVEN KILL THE STRONGEST SWIMMER.
RIP CURRENTS THAT OCCUR WEDNESDAY MAY BECOME LIFE THREATENING TO ANY
PERSON WHO ENTERS THE SURF. IT IS STRONGLY ADVISED THAT PEOPLE
REMAIN OUT OF THE WATER UNTIL THE THREAT SUBSIDES OR ASK LIFEGUARDS
FOR ADDITIONAL INFORMATION.
GF
Tornado, Robeson
- When
- September 7, 5:10 PM EST to 5:16 PM EST
- Where
- Robeson County, 3 mi ENE of Marietta
- Rating
- F0
- Path length
- 1.6 mi
- Path width
- 40 yd
- Property damage
- $3,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.383, -79.067
Tornado snapped trees and destroyed a shed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in South Carolina, September 7 to 8, 200412 injured · $2.1 million · F3 · 29 events
- Debris Flows and Flooding in North Carolina, September 7 to 8, 2004$35 million · 10 events
- Debris Flow and Flood in North Carolina, September 7 to 8, 2004$51 million · 2 events
- Debris Flows and Flooding in North Carolina, September 7 to 8, 2004$26 million · 6 events
- Flash Flood in Puerto Rico, September 7, 20041 death · $15,000 · 1 event
- Tornado in North Carolina, September 7, 2004$150,000 · F2 · 1 event
- Flooding in South Carolina, September 7 to 8, 2004$6.3 million · 2 events
- Flooding in North Carolina, September 7 to 9, 2004$2.9 million · 5 events
- Flooding in North Carolina, September 7 to 8, 2004$2.8 million · 2 events
- Tornado in North Carolina, September 7, 2004$700,000 · F1 · 1 event
- Flooding in South Carolina, September 7 to 8, 2004$1.3 million · 2 events
- Debris Flows and Flooding in North Carolina, September 7 to 8, 2004$926,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422274.